Kansas, 2014Winter Weather in Kansas, February 9 to 10, 2014
February 9 to 10, 2014 · NWS ICT · 19 events in 19 counties and zones
A compact winter weather system moved across portions of the plains during the late evening hours of February 9th and the early morning hours of February 10th, 2014. As this system moved across, portions of Central and South Central Kansas received 2 to 5 inches of snow.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact winter weather system moved across portions of the plains during the late evening hours of February 9th and the early morning hours of February 10th, 2014. As this system moved across, portions of Central and South Central Kansas received 2 to 5 inches of snow. The heaviest snowfall occurred along a swath from Great Bend, Kansas to Wichita to Chanute, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 6:13 AM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Feb 9, 6:13 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
613 AM CST SUN FEB 9 2014
UPDATED 12Z AVIATION SECTION.
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 310 AM CST SUN FEB 9 2014
COLDER AIR CONTINUES TO OOZE DUE S ACROSS KS AS TEMPERATURES ACROSS
NORTHERN KS HAVE SETTLED INTO THE UPPER TEENS WHILE OK-BORDERING
AREAS HOVERED ~30F. FREEZING DRIZZLE HAS BEEN VERY LIGHT & SPORADIC
ACROSS SC KS. AREAS OF LIGHT SNOW WILL REDEVELOP OVER THE NEBRASKA
PANHANDLE & NW KS THIS MORNING THEN SPREAD SE ACROSS PRIMARILY NRN
KS & NRN MO TODAY. A 2ND BATCH OF LIGHT SNOW WILL DEVELOP OVER WRN
NEBRASKA THIS EVENING. THIS 2ND ROUND OF LIGHT SNOW TO BE INDUCED
BY INCREASED UPSLOPE ALONG THE FRONT RANGE THAT'LL RESULT AS A WEAK
SOMEWHAT INVERTED SURFACE RIDGE BUILDS SE FROM THE DAKOTAS. AS THE
SURFACE RIDGE CONTINUES ITS SE THRUST TONIGHT THE BEST CHANCES OF
LIGHT SNOW TONIGHT WOULD OCCUR OVER PRIMARILY WESTERN & CENTRAL KS.
THE APPROACH OF A SUBTLE SE-MOVING MID-LEVEL SHORTWAVE THAT SHOULD
CROSS SW KS & THE OK/TX PANHANDLES LATE TONIGHT WOULD DICTATE
INCREASING PROBABILITIES TO 60-80% OVER PRIMARILY SC KS FROM LATE
TONIGHT TO MONDAY MORNING WITH THE LIGHT SNOW SPREADING ACROSS SE
KS MON MORNING AS THE SHORTWAVE CONTINUES ITS SE SPRINT ACROSS ERN
OK. STILL ANTICIPATE 1-2 INCH TOTAL ACCUMULATIONS OVER PRIMARILY SC
KS BY LATE MONDAY NIGHT. THE LIGHT SNOW SHOULD EXIT THE IMMEDIATE
NEIGHBORHOOD BY LATE MONDAY EVENING. MONDAY NIGHT TO BE COLDEST
PERIOD OF THIS FORECAST AS THE CANADIAN HIGH PRESSURE SPREADS S/SE
OVER THE MS VALLEY. IN FACT...A WIND CHILL ADVISORY MAY BE ISSUED
FOR CENTRAL KS LATE MONDAY NIGHT & EARLY TUESDAY MORNING.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 310 AM CST SUN FEB 9 2014
REST OF THE WEEK:
WARMER WEATHER STILL SET TO ARRIVE WED AS A STRENGTHENING SURFACE
TO 850 MB TROF SURGES SE OVER THE NORTHERN & CENTRAL PLAINS LATE
TUE NIGHT & WED. THE GFS & ECMWF ARE IN BETTER AGREEMENT ON THE
TIMING OF THE SURFACE TROUGH'S PASSAGE EARLY WED MORNING. WARMUP
INCREASES THU & FRI AS A COUPLE OF COMPACT MID-UPR SHORTWAVES
SPRINT E ACROSS THE NRN PLAINS TO PRODUCE A PREVAILING DEEP W-NW
FLOW REGIME OVER KS NEIGHBORHOOD.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 611 AM CST SUN FEB 9 2014
ANOTHER SHOT OF ARCTIC AIR HAS MOVED SOUTH ACROSS THE FORECAST AREA
TODAY...WITH THE COLD FRONT DROPPING SOUTH INTO OK. LOW LEVEL
MOISTURE REMAINS VERY HIGH IN THE WAKE OF THIS FRONT...WHICH HAS LED
TO WIDESPREAD IFR/MVFR CIGS ACROSS KS AND ESPECIALLY SRN KS. COULD
ALSO SEE A SHORT PERIOD OF LIFR CIGS NEAR KCNU.
EXPECT THE CIGS TO INCREASE SOME FOR THE DAYTIME HOURS...AS SOMEWHAT
DRIER AIR MOVES INTO THE LOW LAYERS. BUT LOW LEVEL MOISTURE WILL
REMAIN FAIRLY HIGH. MID LEVEL CLOUDS OVER THE TOP OF THE STRATUS
WILL LEAD TO A SEEDER-FEEDER LIGHT SNOW CHANCE FOR THE DAYTIME
HOURS. WILL MENTION SOME MVFR VSBYS/CIGS FOR THIS CHANCE. AFTER AN
EVENING LULL IN THE PRECIP...WILL SEE A MORE WIDESPREAD SNOW CHANCE
LATE SUN NIGHT...WITH VSBYS DROPPING TO AROUND 1SM.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 24 9 18 0 / 30 70 70 20
HUTCHINSON 20 7 17 -1 / 30 80 70 20
NEWTON 21 7 16 -1 / 30 70 60 20
ELDORADO 23 8 18 0 / 30 70 60 20
WINFIELD-KWLD 25 11 18 2 / 30 60 70 30
RUSSELL 17 4 15 -2 / 30 60 50 20
GREAT BEND 18 6 16 -2 / 30 80 60 20
SALINA 18 6 17 -2 / 30 50 50 10
MCPHERSON 19 6 16 -1 / 30 70 60 20
COFFEYVILLE 30 13 20 5 / 30 30 70 20
CHANUTE 27 9 19 2 / 30 40 60 10
IOLA 26 8 19 2 / 30 30 50 10
PARSONS-KPPF 29 11 20 4 / 30 30 60 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 9, 5:05 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CST SUN FEB 9 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
505 AM CST SUN FEB 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT SNOW WILL SPREAD SOUTHEAST ACROSS THE ENTIRE REGION
WITH THE CHANCES OF MEASURABLE SNOW MARKEDLY INCREASING FROM AROUND
MID NIGHT ONWARD. A FEW AREAS WEST OF I-135 MAY RECEIVE CLOSE TO 1
INCH BY DAYBREAK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL CONTINUE OVER MOST AREAS ON MONDAY...ESPECIALLY IN
SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE BETWEEN 1 AND 2 INCHES
TOTAL ACCUMULATION ARE POSSIBLE BY MONDAY EVENING. A FEW FLURRIES
MAY LINGER OVER PRIMARILY SOUTH-CENTRAL KANSAS MONDAY EVENING.
WIND CHILLS RANGING FROM ZERO TO 8 BELOW ARE LIKELY IN ALL AREAS
MONDAY MORNING. WIND CHILLS RANGING FROM AROUND 15 BELOW IN CENTRAL
KANSAS TO AROUND 7 BELOW IN SOUTHEAST KANSAS ARE LIKELY LATE MONDAY
NIGHT AND EARLY TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
Winter Weather, Russell
- When
- February 9, 11:00 AM CST to February 10, 5:00 AM CST
- Where
- Russell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
One to three inches of snow fell across the county.
Winter Weather, Ellsworth
- When
- February 9, 9:00 PM CST to February 10, 6:00 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
One to two inches of snow fell across the county.
Winter Weather, Lincoln
- When
- February 9, 9:00 PM CST to February 10, 9:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
One inch of snow fell across the county.
Winter Weather, Marion
- When
- February 9, 9:00 PM CST to February 10, 9:00 AM CST
- Where
- Marion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
One to two inches of snow fell across the county.
Winter Weather, Harvey
- When
- February 9, 9:00 PM CST to February 10, 9:00 AM CST
- Where
- Harvey forecast zone
- Property damage
- $70,000
- Reported by
- Law Enforcement
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
One to three inches of snow fell across the county. The city of Newton received 2.5 inches of snow. Some auto slide offs occurred on local highways.
Winter Weather, Reno
- When
- February 9, 9:00 PM CST to February 10, 9:00 AM CST
- Where
- Reno forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Two to five inches of snow fell across the county. The city of Hutchinson received 2.5 inches of snow, while a COOP observer in Pretty Prairie received 4.5 inches.
Winter Weather, Rice
- When
- February 9, 9:00 PM CST to February 10, 9:00 AM CST
- Where
- Rice forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Two to four inches of snow fell across the county. A COOP observer in Sterling received 3.5 inches.
Winter Weather, Kingman
- When
- February 9, 9:00 PM CST to February 10, 9:00 AM CST
- Where
- Kingman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Three to five inches of snow fell across the county. The city of Kingman received 4.3 inches.
Winter Weather, Sedgwick
- When
- February 9, 9:00 PM CST to February 10, 9:00 AM CST
- Where
- Sedgwick forecast zone
- Property damage
- $120,000
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Three to five inches of snow fell across the county. The Wichita Mid Continent Airport received 4.2 inches. Numerous auto slide offs and accidents were reported across the city of Wichita, but no serious injuries occurred.
Winter Weather, Butler
- When
- February 9, 9:00 PM CST to February 10, 10:00 AM CST
- Where
- Butler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Two to four inches of snow fell across the county. A COOP observer in Potwin reported 3.0 inches, while a COOP observer in Augusta reported 3.3 inches.
Winter Weather, Harper
- When
- February 9, 9:00 PM CST to February 10, 10:00 AM CST
- Where
- Harper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
One to two inches of snow fell across the county.
Winter Weather, Cowley
- When
- February 9, 9:00 PM CST to February 10, 10:00 AM CST
- Where
- Cowley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
One inch of snow fell across the northern portion of the county.
Winter Weather, Sumner
- When
- February 9, 9:00 PM CST to February 10, 10:00 AM CST
- Where
- Sumner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Three to five inches of snow fell across the northern portions of the county.
Winter Weather, Allen
- When
- February 9, 9:00 PM CST to February 10, 9:00 AM CST
- Where
- Allen forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
One to three inches of snow fell across the southern half of the county. The COOP observer in Moran reported 2.5 inches.
Winter Weather, Neosho
- When
- February 9, 9:00 PM CST to February 10, 11:00 AM CST
- Where
- Neosho forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
One to three inches of snow fell across the county. The COOP observer near Erie reported 2.5 inches of snow.
Winter Weather, Woodson
- When
- February 9, 9:00 PM CST to February 10, 10:00 AM CST
- Where
- Woodson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
One to three inches of snow fell across the county. The COOP observer in Yates Center reported 2.5 inches of snow.
Winter Weather, McPherson
- When
- February 9, 10:00 PM CST to February 10, 9:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
One to two inches of snow fell across the county.
Winter Weather, Elk
- When
- February 9, 11:00 PM CST to February 10, 10:00 AM CST
- Where
- Elk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Two to three inches of snow fell across the county. The town of Howard received 2.5 inches of snow.
Winter Weather, Chautauqua
- When
- February 9, 11:00 PM CST to February 10, 10:00 AM CST
- Where
- Chautauqua forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
One to two inches of snow fell across the county. The COOP observer at Sedan reported 1 inch of snow. The COOP observer in Hale reported 1.5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, February 9, 20144 injured · 2 events
- Winter Weather in Texas, February 9 to 10, 20144 injured · 1 event
- Winter Weather in New Jersey, February 9, 201418 events
- Winter Weather in Pennsylvania, February 9, 201413 events
- Flood in Illinois, February 9 to 12, 2014$1,000 · 1 event
- Winter Weather in Maryland, February 9, 20141 event
- Wildfire in Georgia, February 9, 2014$2,000 · 1 event
- High Wind in California, February 9, 201467 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504563, 504564, 504565, 504567, 504568, 504569, 504570, 504572, 504573, 504574, 504575, 504576, 504579, 504580, 504581, 504582, 504566, 504577, 504578.